Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 69, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 6, 2009, 1:52 PM MDT for Bingham County, Bonneville County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2009, 1:52 PM MDT (19:52 UTC)
- Expired
- Aug 6, 2009, 2:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Bonneville County, ID
The radar
The Pocatello radar (KSFX), 59 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 12:34 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 10:52 AM MDT, 3 hours earlier.
Area forecast discussion, Aug 6, 10:52 AM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 1052 AM MDT THU AUG 6 2009 .UPDATE...RESENT TO INCLUDE FLASH FLOOD WATCH FOR REMAINDER OF TODAY. DMH && .PREV DISCUSSION... /ISSUED 1015 AM MDT THU AUG 6 2009/ UPDATE...COMPLICATED SCENARIO SHAPING UP FOR TODAY INTO FRIDAY. PER SAT IMAGERY EASTERN IDAHO UNDER DRY SLOT WITH CLEA SKIES OVER MOST OF THE FCST AREA. THIS COULD POSE A SIGNIFICANT PROBLEM DUE TO SHORTWAVE AND MOISTURE SPINNING INTO REGION TODAY AHEAD OF OPENING UPPER LOW. VARIOUS INGREDIENTS COMING TOGETHER FOR POTENTIAL FOR SEVERE WEATHER...TRANSITIONING TO HEAVY RAIN EVENT INTO FRIDAY UNDER UPPER TROUGH FOR CENTRAL MOUNTAINS. HAVE MADE A FEW MINOR ADJUSTMENTS TO GRIDS FOR TODAY MAINLY TO ADD STRONGER WORDING FOR THUNDERSTORMS. WILL TRY TO COMPLETE FORECAST GRIDS AS QUICKLY AS POSSIBLE FOR PENDING RADAR WATCH THIS AFTERNOON. DMH PREV DISCUSSION... /ISSUED 305 AM MDT WED AUG 5 2009/ DISCUSSION...DEEP UPPER LOW OVER NRN CA THIS MORNING IS EXPECTED TO DRIFT NE INTO ID BY FRI MORNING. THIS WILL RESULT IN A SIGNIFICANT CHANGE TO THE WEATHER PATTERN. FOR TODAY...SW UPPER WINDS WILL INTENSIFY WITH THE APPROACH OF THE UPPER LOW. COOLING UPPER TEMPS WILL FURTHER DESTABILIZE THE AIRMASS THIS AFTN. AS A RESULT...SOME OF THE TSTMS THIS AFTN AND EVE MAY GET A LITTLE STRONG WITH GUSTY WINDS AND HAIL. AS THE UPPER LOW MOVES CLOSER...PRECIP WILL REMAIN FAIRLY WIDESPREAD THRU FRI NIGHT. MOST LOOKS TO BE IN THE CEN MTNS. NAM MODEL IS RUNNING HIGH QPF NUMBERS OVER THE CEN MTNS TODAY THRU FRIDAY NIGHT .BUT HAVE TEMPERED THOSE NUMBERS SOMEWHAT. JUST SEEMED TOO HIGH. WITH STRONG SOUTHERLY FLOW...THE HIGHEST PRECIP AMOUNTS SHOULD BE IN THE CEN MTNS AND UPPER SNAKE HIGHLANDS...WITH THE LOWEST AMOUNTS OVER THE SOUTHERN HIGHLANDS AND THE ADJACENT SNAKE RIVER PLAIN. PRECIP WILL TAPER OFF BY SATURDAY AS THE UPPER LOW MOVES OUT OF THE AREA. WEAK ZONAL FLOW BECOMES DOMINANT ON SUNDAY...WITH THE FLOW TURNING TO THE SW ON MONDAY. THIS PATTERN REMAINS THRU THE REST OF THE FCST PERIOD...WITH ONLY LOW CHC POPS IN THE NRN MTNS. TEMPS WILL BE SIGNIFICANTLY COOLER ON FRI...WITH THE HIGHEST TEMPS ONLY TOPPING OUT IN THE UPPER 60S. COOL TEMPS WILL REMAIN THRU THE WEEKEND...WITH SOME MODERATION ON SUNDAY. HEDGES AVIATION...SHOWERS AND THUNDERSTORMS BECOME SCATTERED TO NUMEROUS TODAY AFTER 20Z WITH PACIFIC LOW MOVING INLAND. SURFACE LOW PRESSURE CENTER MOVES FROM NEAR KENV TO NEAR KRXE BY 06Z WITH ADDITIONAL WAVES ON THAT FRONTAL BOUNDARY POSSIBLE. THUNDERSTORM WIND GUSTS TO 55 MPH WITH SMALL HAIL POSSIBLE. SPC HIGHLIGHTS SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. CONDITIONS WILL GENERALLY BE VFR EXCEPT VICINITY OF MOUNTAINS AFTER 21Z. MVFR CEILINGS BECOME SCATTERED WITH SHOWERS OVERNIGHT AS THE UPPER LOW TRACKS THROUGH THE CENTRAL IDAHO MOUNTAINS. BREEZY SOUTH TO WEST WINDS IN THE SOUTH CENTRAL HIGHLANDS...EASTERN HIGHLANDS AND SNAKE PLAIN 21Z TO 12Z. RS FIRE WEATHER...A STRONG PACIFIC LOW PRESSURE SYSTEM MOVES INLAND TODAY AND TRACKS THROUGH CENTRAL IDAHO TONIGHT AND FRIDAY WITH A VARIETY OF CHANGING WEATHER. THE ASSOCIATED SURFACE LOW WILL TRACK FROM NEAR WENDOVER AT NOON TIME TO NEAR REXBURG AROUND MIDNIGHT TONIGHT. SOUTHERLY WINDS BECOME BREEZY BY 2100 HOURS THIS AFTERNOON FROM THE SOUTHERN SAWTOOTH TO THE TARGHEE FOREST. WINDS SHIFT TO WESTERLY IN THE MIDDLE SNAKE RIVER VALLEY ABOUT 2300 HOURS AND REMAIN BREEZY THROUGH EARLY FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. WETTING RAINS BECOME LIKELY IN THE CENTRAL MOUNTAINS THIS AFTERNOON WITH MOST ALL MOUNTAINS HAVING A CHANCE OF HEAVY PRECIPITATION AS THE LOW TRACKS NORTHEAST. A SHARP COOL DOWN TO THE 60S IS EXPECTED FRIDAY. RS && .PIH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR IDZ018-031- 032. &&
Hazardous weather outlook, Aug 6, 4:10 AM MDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 410 AM MDT THU AUG 6 2009 IDZ017>025-031-032-071015- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 410 AM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE CENTRAL MOUNTAINS AND THE UPPER SNAKE HIGHLANDS. ELSWHERE... SCATTERED THUNDERSTORMS ARE EXPECTED. THERE IS THE POSSIBILITY FOR AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND THIS AFTERNOON AND EVENING IN CENTRAL AND EASTERN IDAHO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. ISOLATED THUNDERSTORMS ARE EXPECTED IN THE CENTRAL MOUNTAINS SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Aug 6, 11:50 AM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
1150 AM MDT THU AUG 6 2009
IDZ018-061830-
CUSTER ID-
1150 AM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO
UNTIL 1230 PM MDT
AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ATLANTA..MOVING NORTHEAST AT 35
MPH. THIS STORM IS MOVING TOWARD STANLEY AND THE SAWTOOTH MOUNTAINS
INCLUDING ALTURAS...PETTITT...REDFISH AND STANLEY LAKES.
IF YOU ARE IN THE AREA FROM SAWTOOTH CITY TO LOWER STANLEY OR WEST
OF THAT LINE...YOU ARE IN AN AREA WHERE WEATHER WARNINGS MAY BE
ISSUED WITHIN THE NEXT HALF HOUR OR SO.
HAIL UP TO THE SIZE OF NICKELS HAS OCCURRED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN CUSTER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4441 11522 4444 11523 4459 11517 4431 11467
4394 11495 4394 11497 4399 11498 4401 11503
4403 11505 4408 11500 4411 11505 4413 11502
4420 11516 4427 11517 4432 11527
TIME...MOT...LOC 1745Z 223DEG 31KT 4382 11532Local storm report, Aug 6, 12:59 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
1259 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL ENE STANLEY 44.22N 114.93W
08/06/2009 M0.50 INCH CUSTER ID TRAINED SPOTTER
3/8 TO 1/2 INCH HAIL. VERY HEAVY RAIN. NORTHWEST WINDS AT
12 MPH. TEMPERATURE 50 DEGREES. MOUNTAIN TOPS OBSCURED.
1249 PM HAIL STANLEY 44.22N 114.94W
08/06/2009 M0.50 INCH CUSTER ID OTHER FEDERAL
HAIL AND HEAVY RAIN WITH WINDS FROM NORTH NORTHWEST AT
12-15 MPH WITH GUSTS TO 18 MPH.
&&
GWICKLUNLocal storm report, Aug 6, 1:05 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
105 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HEAVY RAIN ENE STANLEY 44.22N 114.93W
08/06/2009 M0.82 INCH CUSTER ID TRAINED SPOTTER
HEAVY RAIN FELL WITHIN AN HOUR. STILL SPRINKLING AT TIME
OF REPORT.
&&
GWICKLUNSpecial weather statement, Aug 6, 1:39 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 139 PM MDT THU AUG 6 2009 IDZ019-020-023-062030- JEFFERSON ID-TETON ID-BONNEVILLE ID-MADISON ID- 139 PM MDT THU AUG 6 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN MADISON COUNTY IN SOUTHEAST IDAHO NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO UNTIL 230 PM MDT AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BONE..MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... POPLAR... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4388 11156 4377 11125 4335 11161 4343 11181 TIME...MOT...LOC 1939Z 206DEG 26KT 4343 11168 HANKO
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:10 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Butte, Custer, Lincoln | 58 min |
| Aug 6, 10:52 AM MDT | Flash Flood Watch | PIH | 8 hr | |
| Aug 6, 11:50 AM MDT | Special Weather Statement | PIH | 40 min | |
| Aug 6, 12:04 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 56 min |
| Aug 6, 12:21 PM MDT | Tornado Warning | PIH | Custer | 24 min |
| Aug 6, 12:43 PM MDT | Tornado Warning | PIH | Custer | 32 min |
| Aug 6, 1:03 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 42 min |
| Aug 6, 1:12 PM MDT | Tornado Warning | PIH | Custer | 18 min |
| Aug 6, 1:39 PM MDT | Special Weather Statement | PIH | Bonneville | 51 min |
| Aug 6, 2:18 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Bonneville, Caribou | 42 min |
| Aug 6, 2:29 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison | 46 min |
| Aug 6, 2:41 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Madison, Teton | 49 min |
| Aug 6, 2:49 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Caribou | 41 min |
| Aug 6, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Fremont, Madison, Teton | 47 min |
| Aug 6, 3:19 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Blaine, Butte, Cassia, Minidoka and 2 more | 41 min |
| Aug 6, 3:33 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Teton | 29 min |
| Aug 6, 3:37 PM MDT | Special Weather Statement | PIH | Blaine, Butte, Custer, Lincoln | 38 min |
| Aug 6, 3:44 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson | 39 min |
| Aug 6, 4:02 PM MDT | Special Weather Statement | PIH | Bingham | 43 min |
| Aug 6, 4:16 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 29 min |
| Aug 6, 4:41 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Clark, Jefferson | 49 min |
| Aug 6, 4:51 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 24 min |
| Aug 6, 5:03 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 27 min |
| Aug 6, 5:20 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 25 min |
| Aug 6, 5:52 PM MDT | Special Weather Statement | PIH | Custer | 53 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.